Alert archive / Vermont / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 28, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 10, 2018, 3:58 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2018, 3:58 PM EDT (19:58 UTC)
- Expired
- Jul 10, 2018, 5:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Rutland County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 109 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 4:06 PM EDT | TSTM WND DMG | Castleton, VT | STATE POLICE REPORTS POWER LINES DOWN IN CASTLETON. TIME BASED OFF RADAR. |
| Jul 10, 4:42 PM EDT | TSTM WND DMG | 1 Ese Wallingford, VT | SEVERAL LARGE TREES HAVE FALLEN AND SPOTTER REPORTS LOSS OF POWER. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
475
WUUS51 KBTV 101958
SVRBTV
VTC021-027-102100-
/O.NEW.KBTV.SV.W.0028.180710T1958Z-180710T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
358 PM EDT TUE JUL 10 2018
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Central Rutland County in southern Vermont...
Central Windsor County in southern Vermont...
* Until 500 PM EDT.
* At 358 PM EDT, a severe thunderstorm was located over West Rutland,
moving east at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Woodstock, Rutland, Chester, Castleton, Cavendish, Killington,
Ludlow Village, Rutland City, Wallingford, Mt. Holly, Rutland -
Southern Vermont Airport, Poultney, Plymouth, Clarendon, West
Rutland, Ira, Woodstock Village, Mount Holly, Ludlow and
Shrewsbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4353 7324 4354 7325 4370 7319 4363 7249
4332 7260
TIME...MOT...LOC 1958Z 284DEG 25KT 4360 7310
HAIL...0.88IN
WIND...60MPH
$$
Lahiff2 follow-up statements
432
WWUS51 KBTV 102024
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
424 PM EDT TUE JUL 10 2018
VTC021-027-102100-
/O.CON.KBTV.SV.W.0028.000000T0000Z-180710T2100Z/
Rutland VT-Windsor VT-
424 PM EDT TUE JUL 10 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL RUTLAND AND CENTRAL WINDSOR COUNTIES...
At 424 PM EDT, a severe thunderstorm was located over North
Clarendon, moving east at 25 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Woodstock, Rutland, Chester, Castleton, Cavendish, Killington, Ludlow
Village, Rutland City, Wallingford, Mt. Holly, Rutland - Southern
Vermont Airport, Poultney, Plymouth, Clarendon, West Rutland, Ira,
Woodstock Village, Mount Holly, Ludlow and Shrewsbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4353 7324 4354 7325 4370 7319 4363 7249
4332 7260
TIME...MOT...LOC 2024Z 283DEG 22KT 4357 7299
HAIL...0.88IN
WIND...60MPH
$$
Lahiff312
WWUS51 KBTV 102056
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
456 PM EDT TUE JUL 10 2018
VTC021-027-102105-
/O.EXP.KBTV.SV.W.0028.000000T0000Z-180710T2100Z/
Rutland VT-Windsor VT-
456 PM EDT TUE JUL 10 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUTLAND AND CENTRAL
WINDSOR COUNTIES WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.
LAT...LON 4353 7324 4354 7325 4370 7319 4363 7249
4332 7260
TIME...MOT...LOC 2055Z 284DEG 25KT 4352 7271
$$
LahiffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:50 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 10, 3:50 PM EDT, 8 minutes before
Area Forecast Discussion National Weather Service Burlington VT 350 PM EDT Tue Jul 10 2018 .SYNOPSIS... A cold front will cross the region this afternoon and evening, bringing some scattered showers and thunderstorms to the area. Wednesday will be cooler and drier, then temperatures will warm back up through the end of the week. The next chance for precipitation comes Friday night through Saturday, then we look to heat back up to above normal temperatures Sunday and Monday. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... As of 341 PM EDT Tuesday...Scattered showers and thunderstorms will continue marching across the region through this evening as a cold front makes its way southward. Decent instability will persist ahead of the front through the afternoon, with CAPE to remain 1000+ J/kg until sunset or so. Shear remains ample as well at 30-40 kt. Therefore, anticipate any thunderstorms will be capable of producing gusty winds and perhaps some small hail. Shower/thunderstorm coverage and intensity will wane quickly once we lose daytime heating and drier air works in behind the cold front. Dewpoints will drop through the 50s, allowing temperatures to cool down into the mid 40s to mid 50s by daybreak. Any locations that get rain today could well see some patchy valley fog late tonight/early Wednesday. Much quieter weather is expected for the remainder of the near term period. High pressure will settle across New England, leading to plentiful sunshine on Wednesday. This is a cooler airmass and high temperatures will be in the mid to upper 70s in most spots. Clouds will increase a bit overnight Wednesday night as a weak upper shortwave rotates across the region. Lows will range from the mid and upper 40s in the higher elevations to the mid 50s in the wider valleys. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 341 PM EDT Tuesday...Quiet conditions continue into the middle/latter part of the work week as surface high pressure remains centered over the region and a ridge aloft begins to build in. As such, generally sunny/clear skies are expected through the 24 hour period with winds relatively light from the north. 925mb temps are a tad warmer than the previous day around +15-17C north to south supporting highs generally in the upper 70s to low 80s. Clear skies and light winds will support decent radiational cooling Thursday night with lows mainly in the 50s, which is about 3-5 degrees below normal for mid-July. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 341 PM EDT Tuesday...The beginning of the extended is quiet as high pressure aloft builds over New England. Temperatures Friday will be just above normal with highs in the low to mid 80s. 925 temps are between 21-24 C which would be supportive of upper 80s but cloud cover from approaching system could limit extent of heating. The fair weather is short- lived however as unsettled weather remains for the rest of the extended with above normal temperatures likely throughout most of the period. Our first shortwave approaches from the west Friday night. PWATs with this system are between 1.5-1.75", with warm cloud depths exceeding 11000 ft. Due to the timing of the front and tall, skinny sounding profiles, have excluded mention of thunder overnight Saturday as expecting precipitation that develops to be devoid of thunder through Saturday morning. The upper-level trough lingers through Saturday day into Sunday so have kept some chance/slight chance PoPs in the forecast...have also included mention of chance of thunder during the day on Saturday and Sunday at this time as model progged CAPE values are between 500-800 J/kg and 500-1200 J/kg respectively. Temperatures during the weekend trend upward from the low to mid 80s Saturday to mid to upper 80s Sunday as the upper- level ridge builds in. Temperatures on Monday could reach the low 90s ahead of a long wave trough approaching from the west Monday night into Tuesday. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... Through 18Z Wednesday...A front will push through the forecast area from northwest to southeast today. Expecting some showers to develop along and ahead of the frontal boundary between 18Z and 20Z over northern New York, and between 18Z and 23Z over Vermont. Could see some thunderstorms develop during these times, with the best chances for convection over central/southern Vermont. Any thunderstorms that do develop have the potential for gusty winds in excess of 25 kts reaching the surface and some brief IFR conditions. By 00Z Wednesday, any remaining showers will be tapering off and widespread VFR conditions will prevail for the remainder of the TAF period. Local IFR will be possible in patchy fog for any valley locations that receive rain today. South/southwesterly winds overnight under 10 kts will become northerly/northwesterly at 8 to 12 kts after the frontal passage. Outlook... Wednesday Night: VFR. NO SIG WX. Thursday: VFR. NO SIG WX. Thursday Night: VFR. NO SIG WX. Friday: VFR. NO SIG WX. Friday Night: VFR. Chance SHRA, Slight chance TSRA. Saturday: Mainly VFR, with areas MVFR possible. Chance SHRA, Chance TSRA. Saturday Night: Mainly VFR, with local MVFR possible. Slight chance SHRA, Slight chance TSRA. Sunday: VFR. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Hastings NEAR TERM...Hastings SHORT TERM...Lahiff LONG TERM...LaRocca AVIATION...Hastings
Hazardous weather outlook, Jul 10, 1:04 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 104 PM EDT Tue Jul 10 2018 NYZ026>031-034-035-087-VTZ001>012-016>019-111715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 104 PM EDT Tue Jul 10 2018 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This Afternoon and Tonight. A cold front will bring scattered showers and thunderstorms to the area today. Some thunderstorms could contain strong, damaging winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 10, 12:25 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Burlington VT
1225 PM EDT TUE JUL 10 2018
NYZ026-027-030-031-101730-
Northern St. Lawrence-Northern Franklin-Southern Franklin-Western
Clinton-
1225 PM EDT TUE JUL 10 2018
...A LINE OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHWESTERN
CLINTON... NORTHERN FRANKLIN AND NORTHEASTERN ST. LAWRENCE
COUNTIES...
At 1224 PM EDT, radar indicated showers and thunderstorms along a
line extending from 8 miles northeast of Fort Covington to near St.
Regis to 21 miles north of Waddington, moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Massena, Louisville, Moira, Bangor, Fort Covington, Bombay, Malone,
Chateaugay, Massena International Airport - Richards Field, Helena,
Brasher Falls, Burke, Merrill, St. Regis, Brushton, Constable,
Earlville, Fort Covington Center, West Bangor and South Bombay.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4499 7474 4501 7467 4499 7408 4480 7370
4470 7423 4485 7501 4492 7509 4494 7503
4493 7501 4496 7497 4495 7495 4497 7496
4499 7489 4497 7493 4497 7488 4500 7489
4501 7483
TIME...MOT...LOC 1624Z 312DEG 18KT 4508 7438 4502 7472 4513 7531
LahiffSpecial weather statement, Jul 10, 12:54 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Burlington VT
1254 PM EDT TUE JUL 10 2018
NYZ035-VTZ009-018-101800-
Eastern Essex-Western Addison-Eastern Addison-
1254 PM EDT TUE JUL 10 2018
...A THUNDERSTORM WILL AFFECT CENTRAL ADDISON COUNTY...
At 1253 PM EDT, a thunderstorm was located over D A R State Park,
moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Middlebury, Crown Point, Cornwall, Weybridge, Waltham, Salisbury,
Bristol, Lincoln, New Haven, Port Henry, Addison, Hancock, D A R
State Park, Ripton, Bridport, Panton, Granville, Goshen, Shoreham and
Owls Head Bay.
LAT...LON 4388 7288 4390 7288 4389 7292 4395 7348
4413 7348 4415 7293 4407 7292 4407 7290
4406 7286 4388 7287
TIME...MOT...LOC 1653Z 273DEG 24KT 4404 7339
LahiffSpecial weather statement, Jul 10, 1:39 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
139 PM EDT TUE JUL 10 2018
NYZ026-027-101815-
Northern St. Lawrence-Northern Franklin-
139 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...
At 139 PM EDT, a strong thunderstorm was located over Helena, moving
southeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Moira, Bombay, Massena International Airport - Richards Field,
Helena, Brushton, Lawrenceville, Brasher Falls, Dickinson, South
Bombay, Brasher Center, Hogansburg, Ironton, Rooseveltown, North
Lawrence, Raquette River and Winthrop.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4489 7436 4477 7449 4473 7461 4473 7473
4488 7492 4500 7477 4499 7475 4500 7472
TIME...MOT...LOC 1739Z 304DEG 20KT 4490 7475
LahiffSpecial weather statement, Jul 10, 2:19 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Burlington VT
219 PM EDT TUE JUL 10 2018
NYZ026-087-101900-
Northern St. Lawrence-Southwestern St. Lawrence-
219 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ST. LAWRENCE
COUNTY...
At 219 PM EDT, a strong thunderstorm was located over Norfolk, moving
east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Potsdam, Norfolk, Louisville, Parishville, Norwood, Madrid, Chipman,
Brasher Falls, Waddington, Hopkinton, North Stockholm, West
Stockholm, North Lawrence, Converse, Stockholm Center, Raymondville,
Winthrop and Buckton.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4484 7464 4467 7471 4461 7483 4474 7522
4488 7516 4489 7514 4490 7513 4489 7512
4490 7510 4491 7510 4491 7509
TIME...MOT...LOC 1819Z 289DEG 12KT 4480 7501
LahiffSpecial weather statement, Jul 10, 3:03 PM EDT, 55 minutes before
Special Weather Statement National Weather Service Burlington VT 303 PM EDT TUE JUL 10 2018 VTZ011-012-019-101945- Western Rutland-Eastern Rutland-Windsor- 303 PM EDT TUE JUL 10 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUTLAND AND WEST CENTRAL WINDSOR COUNTIES... At 303 PM EDT, a strong thunderstorm was located over Pittsford, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Rutland, Castleton, Hubbardton, Killington, Shrewsbury, Rutland City, Stockbridge, Proctor, Chittenden, Mendon, West Rutland, Pittsford, Sudbury, Brandon, Plymouth, Pittsfield, Clarendon, Ira, Bridgewater and Barnard. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4363 7321 4378 7317 4376 7268 4350 7276 TIME...MOT...LOC 1903Z 282DEG 13KT 4369 7307 Lahiff
Special weather statement, Jul 10, 3:48 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 PM EDT TUE JUL 10 2018
VTZ011-012-019-102045-
Western Rutland-Eastern Rutland-Windsor-
348 PM EDT TUE JUL 10 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RUTLAND AND SOUTH
CENTRAL WINDSOR COUNTIES...
At 348 PM EDT, a strong thunderstorm was located over Fair Haven,
moving east at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rutland, Castleton, Killington, Ludlow Village, Rutland City,
Middletown Springs, Wallingford, Mt. Holly, Rutland - Southern
Vermont Airport, Poultney, Plymouth, Fair Haven, Clarendon, West
Rutland, Ira, West Castleton, Mount Holly, Ludlow, Poultney Village
and Shrewsbury.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4352 7325 4353 7324 4356 7326 4358 7328
4358 7330 4360 7329 4362 7330 4363 7337
4358 7338 4357 7340 4358 7340 4371 7335
4364 7261 4336 7271
TIME...MOT...LOC 1948Z 284DEG 25KT 4361 7323
LahiffThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 12:54 PM EDT | Special Weather Statement | BTV | Addison | 66 min |
| Jul 10, 3:03 PM EDT | Special Weather Statement | BTV | Rutland | 42 min |
| Jul 10, 3:48 PM EDT | Special Weather Statement | BTV | Rutland | 57 min |
| Jul 10, 4:58 PM EDT | Special Weather Statement | BTV | Windsor | 62 min |
| Jul 10, 5:43 PM EDT | Special Weather Statement | BTV | Rutland | 62 min |
| Jul 10, 6:19 PM EDT | Special Weather Statement | BTV | Windsor | 56 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.